BACKGROUND: Individuals with attention-deficit hyperactivity disorder (ADHD) are at increased risk of seizures. Stimulant medications such as methylphenidate are the most commonly prescribed treatment for ADHD, but the association between their therapeutic use and the risk of seizures is unclear. We aimed to investigate the association between methylphenidate treatment and the risk of seizure.
METHODS: For this population-based observational study, we used the electronic medical record database of the Hong Kong Clinical Data Analysis And Reporting System to identify individuals aged 6-25 years who received at least one methylphenidate prescription during the study period. Individuals with records of seizure or epilepsy before the study period were excluded. Individuals treated with methylphenidate who had seizures during the study period were included in the subsequent analyses, and a self-controlled case-series design was used to control for time-invariant individual characteristics. We did additional analyses using skin infection as a negative control outcome. We compared relative incidence of seizure during periods when individuals were exposed to methylphenidate with that during non-exposed periods.
FINDINGS: Of 29 604 individuals prescribed methylphenidate between Jan 1, 2001, and Dec 31, 2017, 269 (199 males and 70 females) had incident seizures. The mean age at baseline was 6·66 years (SD 2·01) and the median age at the incident seizure was 9·69 years (IQR 7·62-12·99). The overall incidence of seizure during methylphenidate treatment was 4·4 per 10 000 patient-years. We detected an increased risk of seizure during the first 30 days of methylphenidate treatment compared with that during non-exposed periods, with an incidence rate ratio of 4·01 (95% CI 2·09-7·68). No increase in risk was identified during the following 31-180 days of treatment (1·13, 0·56-2·25) or during subsequent treatment (1·38, 0·92-2·07). We did not identify an increased risk in any risk window for the negative control outcome analysis. No individuals died because of a seizure during the study period.
INTERPRETATION: The incidence of seizures was higher in the period immediately after the start of methylphenidate treatment than in the non-exposed period. No increased risk was observed during continuation of methylphenidate treatment. The association between methylphenidate treatment and seizures immediately after initiation of medication can be seen as a potential safety signal. Monitoring of neurological outcomes in individuals with ADHD is recommended when they first start methylphenidate treatment.
FUNDING: Hong Kong Research Grants Council.